Alert archive / Illinois / Flash Flood Warnings in 2004
Flash Flood Warning 30, NWS Quad Cities, IA
NWS Quad Cities, IA issued this flash flood warning at Jul 20, 2004, 5:46 PM CDT for Jo Daviess County, Illinois. It was in force for 6 hr. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 20, 2004, 5:46 PM CDT (22:46 UTC)
- Expired
- Jul 20, 2004, 11:45 PM CDT
- In force
- 6 hr
- Issued by
- NWS Quad Cities, IA
- Area
- Counties, with a storm outline in the text
County Jo Daviess County, IL
The radar
The Quad Cities radar (KDVN), 94 km from the middle of the area, began a volume at 22:49 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 20, 5:47 PM CDT | HEAVY RAIN 1.8 | Galena, IL | 1.8 INCHES OF RAIN IN HALF HOUR. |
| Jul 20, 5:50 PM CDT | FLASH FLOOD | Galena, IL | DITCHES FULL AND WATER OVER ROADWAYS. |
| Jul 20, 5:53 PM CDT | FLASH FLOOD | Galena, IL | STREET FLOODING IN DOWNTOWN. |
| Jul 20, 6:15 PM CDT | FLASH FLOOD | Galena, IL | WATER UP TO 12 INCHES DEEP ON STREETS. 2.75 INCHES OF RAIN FELL FROM 515 PM TO 6 PM. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this flash flood warning; the first came 4 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 10.8 hours before the alert went out and 92 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1569 J/kg
- Mixed-layer CIN
- -33 J/kg
- Mixed-layer LCL
- 769 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 16 m²/s²
- 0-3 km storm-relative helicity
- 96 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.6
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS53 KDVN 202249 FFWDVN ILC085-210445- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE QUAD CITIES IA IL 546 PM CDT TUE JUL 20 2004 THE NATIONAL WEATHER SERVICE IN THE QUAD CITIES HAS ISSUED A * FLASH FLOOD WARNING FOR... JO DAVIESS COUNTY IN NORTHWEST ILLINOIS * UNTIL 1145 PM CDT * AT 544 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED VERY HEAVY RAIN OCCURING FROM A SEVERE THUNDERSTORM NEAR GALENA...OR ABOUT OVER GALENA. RADAR ESTIMATES RAINFALL RATES IN EXCESS OF 1 INCH PER HOUR...WITH STORM TOTALS ALREADY OF 1.5 TO 2 INCHES FROM GALENA TO SOUTHEAST OF MENOMINEE. THE STORM WAS MOVING VERY LITTLE...THUS FLASH FLOODING IS LIKELY IN THE ABOVE AREAS. * LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO WOODBINE... SCHAPVILLE...SCALES MOUND...ELIZABETH AND COUNCIL HILL...GALENA AND MENOMINEE. EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLOODING OF FLOOD-PRONE AND LOW LYING AREAS. MOVE IMMEDIATELY FROM THESE AREAS TO HIGHER GROUND. DO NOT DRIVE ON FLOODED ROADS. MOST FATALITIES OCCUR IN VEHICLES SWEPT AWAY IN FLOOD WATERS AS SHALLOW AS 1 FOOT. FLOODING OF SMALL STREAMS AND CREEKS...HIGHWAYS AND STREETS... UNDERPASSES AND LOW LYING URBAN AND RURAL AREAS IS LIKELY. LAT...LON 4251 9049 4242 9051 4225 9015 4249 9003 $$ MCCLURE
1 follow-up statement
000 WGUS73 KDVN 202352 FFSDVN ILC085-210030- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE QUAD CITIES IA IL 648 PM CDT TUE JUL 20 2004 ...THE FLASH FLOOD WARNING FOR JO DAVIESS COUNTY IS CANCELED... THE THUNDERSTORM PRODUCING HEAVY RAIN HAS MOVED OUT OF THE WARNED AREA. THEREFORE THE FLASH FLOOD WARNING HAS BEEN CANCELED. EVEN THOUGH HEAVY RAIN HAS ENDED...SOME ROADWAYS MAY STILL BE COVERED WITH WATER...ESPECIALLY NEAR GALENA. MOTORISTS ARE ADVISED TO REMAIN ALERT AND AVOID DRIVING THROUGH FLOODED ROADWAYS. LAT...LON 4251 9049 4242 9051 4225 9015 4249 9003 $$
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before this flash flood warning went out at Jul 20, 3:20 PM CDT, 2 hours 26 minutes earlier.
Area forecast discussion, Jul 20, 3:20 PM CDT, 2 hours 26 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE QUAD CITIES IA IL 320 PM CDT TUE JUL 20 2004 .SYNOPSIS...HOT HUMID AIRMASS OVER CWA THIS AFTERNOON WITH TEMPS IN UPPER 80S TO LOWER 90S AND DEWPOINTS WELL INTO 70S. HOWEVER...WITH WEAK SURFACE FLOW...LACK OF SURFACE BOUNDARIES...AND MID LEVEL CAPPING...THUNDERSTORMS NOT FIRING THIS AFTERNOON. MAIN SURFACE LOW WAS OVER ND WITH WEAKER LOW OVER N CENTRAL NEB. MAIN SYNOPTIC BOUNDARY WAS WELL TO NORTH ACROSS NORTHERN MN AND WI INTO NRN LOWER MI. WEAKER SURFACE WARM FRONT BISECTED IA FROM NW TO SE AT 18Z. AT UPPER LEVELS...RIDGE DOMINATED SW CONUS WITH SHORTWAVE TOPPING RIDGE MOVING THROUGH NORTHERN ROCKIES. && .SHORT TERM...(TONIGHT THROUGH WEDNESDAY)...MAIN CHALLENGE IS TRYING TO PIN DOWN THUNDERSTORM CHANCES. LATEST SATELLITE AND 88D MOSAIC TRENDS SHOW ELEVATED CONVECTION TRYING TO FIRE IN N CENTRAL IA ALONG WI BORDER UNDER MCV LEFT OVER FROM LAST NIGHTS CONVECTION OVER DAKOTAS. THIS FEATURE WILL BE INITIAL CONCERN AS IT PUSHES TOWARD FAR NORTHERN CWA EARLY EVENING WITH FAVORABLE H85 TROUGH PUSHING THROUGH BETWEEN 00 AND 06Z. KEPT LIKELY POPS GOING ACROSS NORTHERN 3RD CWA STARTING IN EVENING...THEN TRENDING TO CHANCE POPS OVER CENTRAL BEGINNING LATER FOR REMNANTS OF SYSTEM CURRENTLY DEVELOPING OVER FAR SE SD ENTERING AREA LATE ALONG WITH WEAK MID LEVEL FORCING. LOCAL BLEP TECHNIQUE SUGGESTS SEVERE POTENTIAL...IF SIGNIFICANT SYSTEM CAN GET GOING...WOULD BE STRAIGHT LINE WINDS OVER 80 KTS AND HAIL UP TO 2 INCHES BASED ON HIGH PRECIP H20 AND STRONG DIRECTIONAL SHEAR. ON WED...STRONGER MID LEVEL QG FORCING ASSOCIATED WITH NORTHERN ROCKIES SHORTWAVE ARRIVES IN AFTERNOON WITH SURFACE TROUGH PUSHING THROUGH LATE AFTERNOON AND EVENING. CONSIDERABLE MODEL DISAGREEMENTS ON TIMING OF AFTERNOON FEATURES...SO KEPT CHANCE POPS GOING ALL DAY WITH POTENTIAL FOR SOME LINGERING ACTIVITY IN MORNING. WITH AMOUNT OF CLOUDS AND H85 TEMPS A BIT COLDER...WENT A TOUCH BELOW TODAY/S HIGHS WITH UPPER 80S TO LOWER 90S. ...SHEETS... .LONGER TERM (WEDNESDAY NIGHT THROUGH NEXT TUESDAY)...FAST ZONAL FLOW ALOFT AHEAD OF APPROACHING COLD FRONT WITH EMBEDDED DISTURBANCES SUPPORT PERIODS OF STORMS WITH TIMING AND COVERAGE REMAINING AN UNCERTAINLY. LOTS OF MOISTURE AND THUS MODERATE TO HIGH INSTABILITY...SOME SEVERE AND HEAVY RAINS A RISK. PASS TO NIGHT SHIFT TO TRY AND QUANTIFY BUT CONVECTION TONIGHT SHOULD PLAY INTO WEDNESDAY NIGHT AND THURSDAY. RIGHT NOW...WILL TREND WITH UKMET AND ETA SOLUTIONS FOR MOST WIDESPREAD AND INTENSE COVERAGE THURSDAY NIGHT WITH FRONTAL PASSAGE WITH HIGHEST POPS SOUTH BUT BELIEVE EVEN LIKELY POPS APPEAR REASONABLE AT LEAST TO I-80. TEMPS A CHALLENGE...WILL GO WITH PERIODS OF SUN TO KEEP MAX TEMPS WED/THU INTO LOWER 90S FOR HOT AND STICKY SUMMER WEATHER. THEN STRONG COLD FRONT FRIDAY INTO WEEKEND AND HAVE LOWERED TEMPS MOST PERIODS AS ALL MODELS SUGGEST LOWS MAINLY IN 50S AND HIGHS IN 70S. STILL UNCERTAINTY WITH UPPER TROUGH CLOSING OVERHEAD INTO MONDAY FOR WAVE THAT COULD PRODUCE SOME POPS LATE WEEKEND INTO MONDAY BUT HAVE LET DRY FOR NOW. THEN GRADUAL SLOW MODIFICATION INTO TUESDAY TO NEAR NORMAL TEMPS BY WEDNESDAY. THUS FOR TEMPS...ON HIGH SIDE INTO THURSDAY AND THEN LOW SIDE OF MEX GUIDANCE INTO NEXT WEEK BASED ON LOW LEVEL THERMAL FIELDS OF 850 MB FIELDS OF +6 TO 11C ON ALL SOLUTIONS. ...NICHOLS... && .DVN WATCHES/WARNINGS/ADVISORIES... IA...NONE. IL...NONE. MO...NONE. && SHEETS/NICHOLS
Hazardous weather outlook, Jul 20, 5:20 AM CDT, 12 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE QUAD CITIES IA IL 520 AM CDT TUE JUL 20 2004 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-211000- BENTON IA-BUCHANAN IA-BUREAU IL-CARROLL IL-CEDAR IA-CLARK MO- CLINTON IA-DELAWARE IA-DES MOINES IA-DUBUQUE IA-HANCOCK IL- HENDERSON IL-HENRY IA-HENRY IL-IOWA IA-JACKSON IA-JEFFERSON IA- JO DAVIESS IL-JOHNSON IA-JONES IA-KEOKUK IA-LEE IA-LINN IA-LOUISA IA- MCDONOUGH IL-MERCER IL-MUSCATINE IA-PUTNAM IL-ROCK ISLAND IL- SCOTLAND MO-SCOTT IA-STEPHENSON IL-VAN BUREN IA-WARREN IL- WASHINGTON IA-WHITESIDE IL- 520 AM CDT TUE JUL 20 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST... EAST CENTRAL...AND SOUTHEAST IOWA...NORTHWEST...NORTH CENTRAL... AND WEST CENTRAL ILLINOIS...AND NORTHEAST MISSOURI. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS THIS EVENING AND OVERNIGHT FOR AREAS ALONG AND NORTH OF HIGHWAY 30. THE AIRMASS ACROSS THE AREA TODAY WILL BE VERY UNSTABLE...WITH VERY WARM AND HUMID CONDITIONS AT THE SURFACE...AND A WEAK DIFFUSE FRONT LYING JUST NORTH OF THE IOWA AND MISSOURI BORDER...THEN CURVING NORTH INTO NORTHERN ILLINOIS AND SOUTHERN WISCONSIN. THE MAIN LIMITING FACTOR IS A WEDGE OF VERY WARM AIR ALOFT...WHICH IS EXPECTED TO INHIBIT THUNDERSTORM DEVELOPMENT TODAY AND EARLY THIS EVENING. THUNDERSTORMS ALREADY IN PROGRESS OVER EASTERN SOUTH DAKOTA ARE EXPECTED TO ROLL EAST TODAY...AND MOVE ACROSS NORTHERN IOWA AND INTO SOUTHERN WISCONSIN. SOME OF THIS ACTIVITY SHOULD PUSH FAR ENOUGH SOUTH TO AFFECT AREAS NORTH OF HIGHWAY 30. HOWEVER...THIS ACTIVITY WILL AGAIN BE INHIBITED BY THE CAP...AND SHOULD WEAKEN QUICKLY AS THE STORMS DROP SOUTH. IF THESE STORMS CAN MAINTAIN STRENGTH...THEY MAY PRODUCE DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH NEXT MONDAY LINGERING STORMS FROM TUESDAY NIGHT SHOULD STILL BE OCCURRING WEDNESDAY MORNING...MAINLY ALONG AND NORTH OF A LINE FROM VINTON... TO JUST NORTH OF CLINTON...AND TO STERLING. WITH THE WARM WEDGE OF AIR ALOFT STILL IN PLACE OVER THE AREA AND THE TIME OF DAY...THESE SHOWERS AND STORMS SHOULD BE IN A DECAYING MODE WEDNESDAY MORNING. IF ANY STORMS WERE TO MAINTAIN STRENGTH ENOUGH WEDNESDAY MORNING... THE MAIN SEVERE THREAT WOULD BE FROM DAMAGING STRAIGHT LINE WINDS OF UP TO 70 MPH. THE STORM THREAT SHOULD BE LIMITED WEDNESDAY AFTERNOON AND EVENING BY THE WARM CAP...BUT A FEW STORMS MAY FIRE ON ANY LINGERING OUTFLOW BOUNDARIES MAINLY NORTH OF INTERSTATE 80. IF THIS OCCURS...THESE STORMS WOULD BE SUPERCELLULAR IN NATURE AND MAY PRODUCE LARGE HAIL AND ISOLATED TORNADOES. LOCALLY HEAVY RAIN OF A FEW INCHES WOULD ALSO BE A CONCERN. AFTER THE DEBRIS CLOUDS FROM THE MORNING STORMS CLEAR...TEMPERATURES RISING INTO THE 90S AND BUILDING HUMIDITY WILL PRODUCE HEAT INDICES OF 100 TO 105 DEGREES WEDNESDAY AFTERNOON. A BETTER CHANCE FOR MORE STORMS WILL OCCUR LATER WEDNESDAY NIGHT AND INTO THURSDAY AS A FRONTAL SYSTEM APPROACHES FROM THE WEST. THEN... A LARGE CANADIAN AIRMASS IS STILL ON TARGET TO MOVE INTO THE REGION TO PRODUCE A ROBUST COOL DOWN FOR THE END OF THE WEEK AND INTO THE UPCOMING WEEKEND WITH LOWS IN THE 50S AND HIGHS IN THE 70S. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TONIGHT FOR AREAS NORTH OF HIGHWAY 30. LE/12
In the hours before
Local storm report, Jul 20, 5:32 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
532 PM CDT TUE JUL 20 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0531 PM HAIL GALENA 42.42N 90.43W
07/20/2004 0.88 INCH JO DAVIESS IL TRAINED SPOTTER
&&
33Local storm report, Jul 20, 5:33 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
533 PM CDT TUE JUL 20 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0533 PM HAIL GALENA 42.42N 90.43W
07/20/2004 1.00 INCH JO DAVIESS IL LAW ENFORCEMENT
&&
33The office that day
Everything else NWS Quad Cities, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 20, 5:26 PM CDT | Severe Thunderstorm Warning | DVN | Jo Daviess | 64 min |
Nearby
Flash Flood Warnings in Illinois, 2004Every flash flood warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.